I will be heading to St. Paul’s Hospital for a week of TPN! From our recent ADS on TPN, I’m expecting that this will be a very valuable, rewarding and challenging rotation. The following are my learning objectives:
- Competently evaluate the nutritional status of a patient. Determine the appropriate form of nutrition and set monitoring parameters to help determine when it is:
(1) no longer necessary, or
(2) appropriate to taper off TPN and transition to PO intake
(3) appropriate to taper off TPN and transition to EN
- Describe the available formulations and their differences/similarities.
- Competently and safely order electrolyte replacements for patients on TPN, and create an appropriate monitoring plan for them
- Describe how to approach TPN in patients with metabolic disorders (e.g. metabolic alkalosis, metabolic acidosis)
- Describe the different delivery methods and determine which is most appropriate in a given patient
- Describe commonly used equations and calculators and understand when and how to use them
- Describe the role of pharmacists in managing TPN
The following are the rotation manual’s learning objectives:
- Evaluate the nutritional status of a given patient.
- Determine the most appropriate form of the nutrition support required, if any.
- Estimate protein and caloric requirements of a patient based on the disease state.
- Design a suitable parenteral nutrition formulation for a given patient, allowing for compounding limitations of the pharmacy department, and medical conditions of the patient.
- Monitor nutrition support for potential metabolic, infectious, or technical complications, and recommend appropriate TPN formula adjustments to better meet nutritional needs or to prevent adverse effects.
- Identify altered nutrient requirements due to concomitant medications or drug-nutrient interactions.
- Demonstrate competence in discussing the pathophysiology, clinical features, and management of the following disease states/processes:
- Protein-energy malnutrition
- Refeeding syndrome
- Overfeeding from parenteral nutrition